|Image Source: Pixabay|
Author: Elaine Holtzman Brown, MD
University of Mississippi Medical Center
Board Liaison to the RSA Social Media Committee
Originally Published: Common Sense March/April 2018
Your patient is a 69-year-old female with a past medical history significant for seizure disorder, hypothyroidism, anxiety, and frequent urinary tract infections. She presents with a four-day history of generalized weakness to the point where she can no longer walk without assistance. Additionally, she has shortness of breath that worsens with exertion. She is anxious, and feels like she is about to have a seizure. You hear her say, “I have this feeling of impending doom.” And there it is. This lady has a PE. You nailed it!
When you look at your patient, you notice she has peri-oral cyanosis. Her vitals are concerning for mild tachycardia, and an oxygen saturation of 90%. How could she not have a PE?! So, you put your patient on some oxygen and begin your workup. Her EKG shows sinus tachycardia, and her chest radiograph is normal. Her CBC is significant for polycythemia; however, no elevated WBC count, no metabolic derangements, normal TSH, and ABG appears relatively unremarkable. With PE still at the top of your differential, you go straight to the scanner. But what do you find? Stone-cold normal CTA of her chest. The plot thickens. Could this be another one of her anxiety attacks? Not for four days. She’s not anemic. Could it be sepsis? She has a normal lactate. Toxidrome? Time to go back to the drawing board.
Talking more with the patient, she tells you she started taking Aztreonam last week for dysuria, which she has done several times in the past. And then you realize it: could she have methemoglobinemia? She has pallor, perioral cyanosis, cyanotic nail beds, and an oxygen saturation of 90% that won’t improve with supplemental oxygen. Your nurse tells you when she was drawing her blood, it was the color of chocolate. You send a sample off to the co-oximeter and the results come back with a methemoglobin level of 15.3%.
Methemoglobinemia occurs when the ferrous (Fe2+) irons of hemoglobin are oxidized to the ferric (Fe3+) state. The ferric state is unable to reversibly bind oxygen, resulting in impaired oxygen delivery to the tissues. Most cases of methemoglobinemia are acquired through the use of various exogenous agents that cause an increase in production of methemoglobinemia. These agents can include Dapsone, aniline dyes, nitrites, phenazopyridine, (compound found in Aztreonam), and topical anesthetics agents such as lidocaine and benzocaine, which are commonly added to street drugs like, heroin and cocaine.1 Ever seen unexplained acquired methemoglobinemia in an illicit drug user?
Diagnostic testing should involve an ABG analyzer, as well as a co-oximeter in order to measure the concentration of methemoglobin (MetHb) as a percentage of the total hemoglobin concentration in a blood sample. In asymptomatic patients with MetHb levels <20%, no therapy other than discontinuation of the offending agent is required. Levels of MetHb >20% are associated with clinical symptoms. If patient is symptomatic in an acute acquired methemoglobinemia, use of IV methylene blue is indicated. Levels of MetHb >40% are associated with a high mortality rate, and should be managed in the ICU setting.
Methemoglobinemia can be easily over looked on your differential for a hypoxic patient, I’ve done it. One should have clinical suspicion of methemoglobinemia in any case where hypoxia does not improve with supplemental oxygen, when there is discoloration of blood, or when a patient is cyanotic with a normal PaO2 on ABG analysis. Not all hypoxic patients have a PE, and don’t forget to ask about potential toxins and new medications!
1. Prchal JT. (2017, November 28). Clinical features, diagnosis, and treatment of methemoglobinemia. Retrieved December 29, 2017, from UpToDate.